|Home | About | Journals | Submit | Contact Us | Français|
A 40-year-old man with epilepsy was admitted with relapse of generalized tonic–clonic seizures following inadvertent discontinuation of phenytoin that he had been taking regularly. His neurological examination and previous brain magnetic resonance imaging (MRI) were normal. A repeat MRI (1.5-Tesla superconducting magnet, Symphony, Siemens, Germany) of the brain, using axial T1-weighted spin-echo (500 TR / 11 TE), axial and sagittal T2-weighted turbo spin-echo (6000 TR / 90 TE), axial FLAIR, and diffusion-weighted and ADC sequences, revealed a solitary well-defined ovoid lesion in the splenium of the corpus callosum, measuring 15 × 20 mm in size. The lesion was isointense to minimally hypointense on T1-weighted sequences, hyperintense on T2-weighted and FLAIR sequences, and showed restricted diffusion with low ADC values (40–50) [Figure [Figure1a1a–c]. Axial, sagittal, and coronal T1-weighted sequences were obtained after intravenous injection of gadolinium (0.1 mmol/kg gadopentetate dimeglumine). Postcontrast MRI showed no significant enhancement of the lesion [Figure 1d]. The rest of the brain parenchyma was normal. The patient became asymptomatic after resuming phenytoin. An MRI of the brain, repeated after 4 weeks, revealed complete disappearance of the splenial lesion. He remained normal 6 months later.
Discrete focal nonhemorrhagic lesions within the central portion of the splenium of the corpus callosum without any other accompanying lesion frequently pose a diagnostic dilemma for the clinician. It is important to be aware that reversible focal lesions can occur rarely after seizures. Reversible MR signal changes in the splenium can occur due to vasogenic edema following a seizure,[1–3] withdrawal of an antiepileptic drug,[1,2,4–6] antiepileptic drug toxicity, multiple sclerosis, trauma, infarct, neoplasm, adrenoleukodystrophy and other leukodystrophies, AIDS dementia complex, Marchiafava–Bignami disease,[1,7] or childhood-onset anorexia nervosa. Reversible splenial signal changes due to vasogenic edema can occur in acute herpes simplex cerebellitis.[9,10] It is hypothesized that these signal changes may be related to alteration in the arginine–vasopressin system or exitotoxic injury to astrocytes.[2,11]
A similar lesion was observed in a patient with an episode of kaleidoscopic vision while using diet pills containing sympathomimetic drugs; withdrawal of the medication resulted in the cessation of the episodes and normalization of the MRI.
Source of Support: Nil
Conflict of Interest: Nil